South Dakota, 2003

Hail and Damaging Winds in South Dakota, July 20, 2003

July 20, 2003 · NWS ABR · 9 events in 2 counties and zones

A supercell thunderstorm tracked southeast across western Marshall county bringing large hail up to the size of baseballs and winds up to 75 mph. The winds and hail caused extensive crop damage and downed many branches and trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A supercell thunderstorm tracked southeast across western Marshall county bringing large hail up to the size of baseballs and winds up to 75 mph. The winds and hail caused extensive crop damage and downed many branches and trees. Roofs, siding, and vehicles were damaged, windows were broken, and some outbuildings and grain bins were damaged or destroyed. Also, a 60 foot radio tower was downed and a silage wagon was moved 200 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 19, 2:10 PM CST, 10 hours 48 minutes earlier.

Area forecast discussion, Jul 19, 2:10 PM CST, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
310 PM CDT SAT JUL 19 2003

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
HARDWARE HARDSHIPS AT NCEP RESULTED IN MUCH COARSER DATA REVIEW OF
ETA MODEL...WHICH IS MODEL OF CHOICE TODAY. SURFACE COLD FRONT
FORECASTED TO SWEEP THROUGH CWA TONIGHT INTO SUNDAY MORNING. PRECIP
CHANCE FOR TONIGHT HITS THE CENTRAL AND NORTH CWA THE HARDEST.
CONTINUED MENTION OF PRECIP THROUGHOUT EASTERN COUNTIES UNTIL 16Z
SUNDAY WHEN FRONT SHOULD BE FULLY OUT OF CWA. WINDS FORECASTED OUT
OF THE NORTH AT 10 TO 20 SUNDAY BUT MAY NEED TO BE INCREASED SUNDAY
AND MONDAY DUE TO STRONG NORTHWEST FLOW ALOFT. TEMPERATURES SUNDAY
WERE INCREASED A FEW DEGREES OVER THE WEST PER H85 TEMPS AND
COLLABORATION WITH UNR. IMPRESSIVE UPPER LEVEL RIDGE REMAINS PARKED
OVER WESTERN CONUS WITH REMARKABLE LONG WAVE TROUGH REENFORCEMENT
OVER EASTERN CONUS. THIS SHOULD LEAVE CWA IN NOTABLE TEMPERATURE
GRADIENT THROUGH MID WEEK.   HENRY/DORN

.LONG TERM...TUESDAY THROUGH SATURDAY
NW FLOW TO STILL DOMINATE CWA THROUGH WEDNESDAY AS DIGGING TROF
PROGRESSES OFF TO EAST. BUILDING WRN CONUS RIDGE RE-ESTABLISHES
ITSELF ACROSS CWA BY MIDWEEK. SFC HIGH IN CONTROL ON TUESDAY WILL
SLIP OFF TO SOUTH AND EAST BY WEDNESDAY...ALLOWING RETURN FLOW AND
WAA BACK INTO REGION. HEIGHTS AND TEMPS RECOVER FAIRLY QUICKLY...AND
HAVE BUMPED TEMPS UP A DEGREE OR SO FOR TUESDAY AND WEDNESDAY.

TOWARD THE END OF THE WEEK...THINGS GET A BIT MORE MUDDIED. WRN
CONUS RIDGE BEGINS TO FLATTEN SOMEWHAT...ALTHO 5H HTS OVER CWA
REMAIN UNCHANGED. WEAK WAVES ALSO DROP OVER CWA DURING LATER HALF OF
EXTENDED. SFC LOW DROPS INTO WRN HIGH PLAINS WITH SFC TROF SOUTH
THROUGH WRN SD. COLD FRONT EXTENDS BACK INTO MT. THE GFS IS SLOW TO
PUSH SFC TROF EAST ACROSS CWA...AND CANADIAN CONCURS WITH THIS SOLN.
ALSO...GFS SHOWS PASSAGE TO BE DRY AND CANADIAN AGREES. MOIST LOOKS
TO BE RATHER LIMITED WITH BEST INSTABILITY ACROSS WRN SD. HAVE
SHAVED BACK CHC TSRA TO FAR WRN CWA WHERE BETTER DYNAMICS ARE
ASSOC...AND HAVE PULLED OUT FOR REMAINDER OF CWA.

FRIDAY AND SATURDAY THINGS GET EVEN MORE DIFFICULT. GFS MOVES LOW TO
NEAR KMOT BY 12Z FRIDAY...WITH COLD FRONT EXITING SERN CWA BY 12Z
SATURDAY. DECENT ENOUGH DYNAMICS ALOFT TO SUPPORT CONVECTION.
HOWEVER...CANADIAN SLOWS DOWN FRONTAL PASSAGE...SO THAT SFC FRONT IS
ONLY THROUGH ERN CWA BY 00Z SUNDAY. FOR NOW...HAVE CHOSEN TO BROAD
BRUSH EVERYTHING AND INCLUDE SMALL POPS FOR FRIDAY AND SAT TIME
FRAMES.

TEMP WISE...LEANED TOWARD GFS ENSEMBLE MOS GUIDANCE AS IT IS WARMER
THAN OPERATIONAL GUIDANCE...AND HAS BEEN TRENDING WARMER PAST FEW
RUNS.   HINTZ

.ABR...NONE.
Hazardous weather outlook, Jul 19, 4:45 AM CST, 20 hours 13 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
545 AM CDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. A WEAK TROUGH OF LOW PRESSURE WILL MOVE INTO THE AREA FROM
THE NORTH THIS AFTERNOON AND MAY TRIGGER A FEW THUNDERSTORMS. AN
AREA OF LOW PRESSURE WILL SLIDE ACROSS SOUTH DAKOTA LATER TONIGHT
THROUGH SUNDAY MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN CENTRAL AND NORTH CENTRAL SOUTH DAKOTA BY MIDNIGHT AND
THEN MOVE INTO NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
AFTER MIDNIGHT INTO EARLY SUNDAY MORNING. SOME OF THESE STORMS MAY
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO MOVE OFF TO THE SOUTHEAST SUNDAY
AFTERNOON AND EVENING. OTHERWISE THROUGH FRIDAY...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

MOHR

In the hours before

Local storm report, Jul 19, 7:46 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
846 PM CDT SAT JUL 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    7 SE MOBRIDGE             SD   .88 INCH HAIL
07/19/03   WALWORTH

0630 PM    14 NE LAPLANT             SD   .75 INCH HAIL
07/19/03   DEWEY

BM

The radar

The Aberdeen radar (KABR), 74 km away, was scanning. The volume nearest the first event began at 06:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Clark

When
July 20, 12:58 AM CST
Where
Clark County, Bradley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.083, -97.633

Hail, Clark

When
July 20, 12:58 AM CST
Where
Clark County, Clark
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.883, -97.717

Hail, Marshall

When
July 20, 2:20 AM CST
Where
Marshall County, 12 mi NW of Britton
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.917, -97.933

Thunderstorm Wind, Marshall

When
July 20, 2:20 AM CST
Where
Marshall County, 12 mi NW of Britton
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.917, -97.933

Hail, Marshall

When
July 20, 2:20 AM CST
Where
Marshall County, 9 mi W of Kidder
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.883, -97.900

Thunderstorm Wind, Marshall

When
July 20, 2:35 AM CST
Where
Marshall County, 7 mi NW of Britton
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.867, -97.850

Thunderstorm Wind, Marshall

When
July 20, 2:45 AM CST
Where
Marshall County, 7 mi W of Britton
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.800, -97.900

Thunderstorm Wind, Marshall

When
July 20, 2:50 AM CST
Where
Marshall County, 5 mi E of Amherst
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.733, -97.817

Thunderstorm Wind, Marshall

When
July 20, 3:00 AM CST
Where
Marshall County, 8 mi S of Britton
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.683, -97.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378543, 5378544, 5378545, 5378546, 5378628, 5378547, 5378548, 5378549, 5378629.